by: Angela Garrity
Nursing Times reports that nicotine and caffeine withdrawal symptoms in patients may affect them negatively. Some of these symptoms displayed caused by abruptly stopping use of nicotine or caffeine include nausea, vomiting, headaches and delirium and can last for up to two weeks.
Bulgarian researchers conducted a study and presented their findings to the annual meeting of the European Society of Anesthesiology in Vienna. Th study found that nurses and doctors could be confusing these withdrawals symptoms for more serious conditions. It could cause these patients who are already unwell to be subjected to procedures such as scans and x-rays.
“Nicotine and caffeine are some of the most commonly used and highly addictive substances in modern society, but they are often overlooked as a potential source of significant withdrawal symptoms when abruptly discontinued in ICU”, said Dr Maya Belitova, the associate professor who led the research.
“These symptoms resemble conditions such as meningitis, encephalitis, and intracranial hemorrhage. This may confuse clinical diagnosis and result in unnecessary tests which can cause patient harm, cost a lot of money, and waste time,” she added.
Results showed acute nicotine withdrawal substantially increased agitation among intensive care patients and the likelihood of them pulling out breathing tubes and IV lines, because they were distressed.
Sounds like a perfect time to encourage vaping.
Click here to read more.